Hail, Campbell
- When
- July 1, 7:10 PM MST to 7:20 PM MST
- Where
- Campbell County, 17.28 mi N of Recluse
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -105.700
A line of severe thunderstorms moved southeastward from southeastern Montana across northeastern Wyoming and eventually into southwestern South Dakota. The storms produced hail and wind gusts to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms moved southeastward from southeastern Montana across northeastern Wyoming and eventually into southwestern South Dakota. The storms produced hail and wind gusts to 70 mph. Some wind damage was reported in Weston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 4:10 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 510 PM MDT WED JUL 1 2015 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 205 PM MDT WED JUL 1 2015 WATER VAPOR SHOWS NW FLOW ALOFT...WITH COMPACT EMBEDDED SHORT WAVE TRACKING ACROSS SWRN ND. A MORE POTENT SHORT WAVE IS NOTED OVER FAR SRN ALTA/SASK. AT THE SFC...NLY WINDS AND SLIGHTLY COOLER TEMPS EARLY THIS AFTN ACROSS THE REGION WITH HIGH PRESSURE BUILDING INTO THE NRN PLAINS. SMOKE FROM CNDN WILDFIRES IS COVERING MUCH OF THE REGION. TONIGHT...SOME CONVECTION LATE THIS AFTN/EVE POSSIBLE ACROSS NWRN SD WITH SHORT WAVE CURRENTLY MOVING THROUGH SWRN ND...BUT COVERAGE SHOULD BE LIMITED WITH BEST ENERGY REMAINING NORTH/EAST OF THE CWFA. ISOLATED CONVECTION CANNOT BE RULED OUT JUST ABOUT ANYWHERE ELSE LATE THIS AFTN/EVE GIVEN WEAK CYCLONIC NW FLOW ALOFT. LARGE SCALE SUBSIDENCE SHOULD KEEP ACTIVITY LIMITED. HOWEVER...SHEAR IS SUFFICIENT FOR ROTATING UPDRAFTS SHOULD ANYTHING DEVELOP. MORE WDSPRD CONVECTION EXPECTED LATER THIS EVE/OVERNIGHT AS MORE ROBUST SHORT WAVE CROSSES THE CWFA. THIS ACTIVITY WILL LIKELY NOT BE SEVERE GIVEN WEAKER SHEAR ABOVE THE NOCTURNAL BL. THURSDAY...CONVECTIVE ACTIVITY EARLY IN THE MORNING WILL GRADUALLY SHIFT TO OUR SE. ADDITIONAL ACTIVITY POSSIBLE IN THE AFTN WITH CONTINUED CYCLONIC NW FLOW...AND CONVERGENCE IN THE CNTRL/SRN BLKHLS. NOT EXPECTING MUCH IN TERMS OF SVR STORMS. THERMAL PROFILES SUGGESTED TEMPS WILL BE NEAR OR EVEN A FEW DEGREES COOLER THAN TODAY. .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 205 PM MDT WED JUL 1 2015 UNDER NORTHWEST FLOW ALOFT...WARM AND MOSTLY DRY WEATHER IS EXPECTED FRIDAY AND SATURDAY...WITH ISOLATED AFTERNOON AND EVENING SHOWERS/STORMS POSSIBLE OVER THE BLACK HILLS AREA. STRONGER SHORTWAVE ENERGY IS PROGGED TO ROTATE AROUND A CANADIAN LOW PRESSURE SYSTEM ON SUNDAY...ALONG WITH A COLD FRONT...BRINGING MORE WIDESPREAD AND BETTER CHANCES FOR SHOWERS AND STORMS SUNDAY INTO SUNDAY NIGHT. FLOW ALOFT EARLY NEXT WEEK IS PROGGED TO BE NEAR ZONAL...WHICH COULD BRING WEAK DISTURBANCES ACROSS THE AREA DURING THIS TIME. WILL KEEP LOW CHANCE POPS ACROSS MUCH OF THE AREA...ESPECIALLY SOUTHERN AND WESTERN PORTIONS OF THE CWA. TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE NEXT WEEK. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING ISSUED AT 508 PM MDT WED JUL 1 2015 SMOKE FROM CANADIAN WILDFIRES WILL REDUCE VISIBILITIES TO MVFR IN SOME AREAS OVERNIGHT. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOST OF THE AREA TONIGHT WITH THE BEST CHANCES GENERALLY FROM 03Z-09Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...26 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 238 AM MDT WED JUL 1 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 238 AM MDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS THROUGH THE HOLIDAY WEEKEND. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Billings radar (KBLX), 246 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Two trailer houses and a stock tank were blown away, hay bales rolled from fields onto a county road, large limbs broke off trees, and shingles were blown off sheds.
Considerable wind damage occurred to trees and roofs. Some power lines were blown down.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591017, 591018, 591019, 591020, 591021, 591022.